This article has been reviewed according to Science X's editorial process and policies. Editors have highlighted the following attributes while ensuring the content's credibility:

fact-checked

reputable news agency

proofread

Poison center calls related to injected weight-loss drugs up 1,500%

vaccine needles
Credit: Pixabay/CC0 Public Domain

America's Poison Centers reported nearly 3,000 calls this year involving the weight loss drug semaglutide—a 15-fold increase since 2019, according to CNN.

Some of the people calling described symptoms related to accidental overdose. Those who needed to be hospitalized usually recovered once they received fluids and nausea meds.

Approved by the U.S. Food and Drug Administration in 2017, semaglutide is sold as Ozempic to treat diabetes and as Wegovy for weight loss.

Once celebrities started touting the drug's weight loss effectiveness on last year, the public's demand for semaglutide caused a shortage of the drug nationwide.

This shortage led the FDA to allow some pharmacies to make compounded versions of the drug, which often were different from the patented version, CNN reported. Many contained semaglutide salts and were not tested or approved as safe and effective.

Despite this, the knock-offs are in demand because they're less expensive.

Although there is no way for them to know for sure if the poison center calls stemmed from the patented or the knock-offs, many state poison center directors told CNN they believed the compounded versions are to blame.

But how did people accidentally overdose?

Apparently, Ozempic and Wegovy arrive in safeguarded, prefilled pins. You dial to the correct dose then click to inject the medicine.

The compounded versions, however, often arrive in multidose vials and the medicine must be drawn into a syringe.

"This is where we see a lot of errors. They end up drawing too much," said Dr. Joseph Lambson, director of the New Mexico Poison and Drug Information Center.

One of the calls Lambson's team received was from a 37-year-old woman who accidentally gave herself 1 milliliter instead of 0.1 milliliter—10 times the recommended amount—as her first dose for , CNN reported.

With the name-brand versions, the dosage starts low and inreases, so your body can get used to it.

That doesn't mean they're fool-proof, however. Julie Weber, director of the Missouri Poison Center, told CNN the center received a call from a woman who misunderstood how the pen worked.

"They did not know how to use it properly and dialed it up too (high) and took, like, the whole pen instead of just the dose that was supposed to happen," she said. A pen is designed to last a month.

According to the center, signs of a semaglutide overdose include:

  • Feeling lightheaded or dizzy
  • Feeling shaky or jittery
  • Sweating, chills and clamminess
  • Irritability or impatience
  • Headache
  • Weakness
  • Fatigue
  • Nausea and/or vomiting
  • Seizures
  • Confusion
  • Passing out

Whether you take the patented or the knock-off , if you experience any of these symptoms, call your local poison control center.

©2023 The Atlanta Journal-Constitution.
Distributed by Tribune Content Agency, LLC.

Citation: Poison center calls related to injected weight-loss drugs up 1,500% (2023, December 14) retrieved 23 June 2024 from https://medicalxpress.com/news/2023-12-poison-center-weight-loss-drugs.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.

Explore further

Novo Nordisk moves to stop businesses from selling compounded versions of Wegovy, Ozempic

0 shares

Feedback to editors